Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 227, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2007, 6:38 AM EDT for Mercer County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2007, 6:38 AM EDT (10:38 UTC)
- Expired
- Jul 24, 2007, 7:15 AM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Mercer County, WV
The radar
The Charleston,WV radar (KRLX), 97 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 241038 SVRRNK WVC055-241115- /O.NEW.KRNK.SV.W.0227.070724T1038Z-070724T1115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 638 AM EDT TUE JUL 24 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 715 AM EDT * AT 635 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR WENONAH...OR ABOUT 7 MILES NORTH OF MATOAKA...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... WENONAH... CAMP CREEK STATE PARK... CAMP CREEK... DUNNS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3759 8140 3741 8137 3746 8102 3758 8105 $$ JH
2 follow-up statements
000 WWUS51 KRNK 241053 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 653 AM EDT TUE JUL 24 2007 WVC055-241115- /O.CON.KRNK.SV.W.0227.000000T0000Z-070724T1115Z/ MERCER WV- 653 AM EDT TUE JUL 24 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR NORTHWESTERN MERCER COUNTY... AT 652 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL OR LARGER. THIS STORM WAS LOCATED NEAR CAMP CREEK STATE PARK...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FLAT TOP AND DUNNS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3759 8140 3741 8137 3746 8102 3758 8105 $$ JH
000 WWUS51 KRNK 241109 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 707 AM EDT TUE JUL 24 2007 WVC055-241117- /O.EXP.KRNK.SV.W.0227.000000T0000Z-070724T1115Z/ MERCER WV- 707 AM EDT TUE JUL 24 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MERCER COUNTY EXPIRES AT 715 AM EDT... THE THUNDERSTORM THAT PROMPTED THE WARNING WILL MOVE INTO SUMMERS COUNTY DURING THE NEXT 15 MINUTES. THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 7:15 AM. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3759 8140 3741 8137 3746 8102 3758 8105 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:16 AM EDT, 22 minutes earlier.
Area forecast discussion, Jul 24, 6:16 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 616 AM EDT TUE JUL 24 2007 .SYNOPSIS... AN AREA OF UPPER LEVEL LOW PRESSURE WILL CONTINUE TO DRIFT NORTHWEST INTO THE OHIO VALLEY THROUGH THURSDAY. UPPER LEVEL DISTURBANCES WILL ROTATE AROUND THIS FEATURE AND ACROSS THE AREA THROUGH LATE IN THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... DECENT COVERAGE OF SHRA/TSRA ACROSS THE SW AND HEADED INTO SE WVA WILL CONTINUE TO SHIFT ENE EARLY THIS MORNING AND LIKELY PERSIST THROUGH MID MORNING. NEXT PIECE OF S/W ENERGY WILL SWING AROUND BASE OF UPPER COLD POOL BY THIS AFTERNOON INTO THIS EVENING. THIS IN COMBO WITH DEEPENING MOISTURE PER SW FLOW ALOFT...AND WEAK UPPER DIFFLUENCE SHOULD ALLOW FOR A BETTER COVERAGE OF SHRA/TSRA ESPCLY BLUE RIDGE WEST INTO EARLY TONIGHT. COLD AIR ALOFT WILL AGAIN PROMOTE ISOLATED HAIL POTENTIAL WHILE BIGGER CONCERN MAY BE WITH HEAVY RAIN PER QUICK INCREASE IN PWATS AND POSSIBLE BANDED NATURE STORMS ROTATING AROUND UPPER SYSTEM GIVEN UNIDIRECTIONAL FLOW. MAJORITY OF GUIDANCE INCLUDING SREF SHOWING ENOUGH SUPPORT TO BOOST POPS TO LIKELYS WEST TODAY AND AT LEAST DECENT CHANCE POPS INTO THE PIEDMONT. APPEARS SOME LEFTOVER COVERAGE LIKELY EVEN OVERNIGHT BUT NOT AS WIDESPREAD AS THE GFS GIVEN LIKELY WORKED OVER ENVIRONMENT FROM TODAY. OTRW CLOUDS AND TEMPS TRICKY WITH SOME SPOTS NOT SEEING MUCH SUN WHILE WOULDNT TAKE MUCH GIVEN A WARM START TO ZIP PIEDMONT LOCATIONS INTO THE 80S. FOR NOW TAKING COMPROMISE AS THINK CU QUITE WIDESPREAD PER LAPSES AFTER EARLY CLOUDS FADE SOME...SO MOSTLY CLOUDY WEST TO CLOUD/SUN INTERVALS EAST. THIS SHOULD MAKE FOR HIGHS MAINLY LOW/MID 70S MOUNTAINS TO 77-84 EAST OUSIDE OF CONVECTION. LOWS A BIT MILDER WITH DEWPOINTS RISING/CLOUDS AROUND SO TRENDING CLOSE TO MAV MOS OVERALL. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... REASONABLY GOOD AGREEMENT AMONG THE VARIOUS MODELS ON THE MOVEMENT/EVOLUTION OF THE UPPER LOW WITH MODELS TAKING IT SLOWLY TO THE NORTHWEST...CENTERED OVER EASTERN OHIO BY WEDNESDAY AFTERNOON. RESULT FOR THE CWA BOTH DAYS IS ENHANCED SW FLOW AND INCREASINGLY DEEPER MOISTURE ESPECIALLY OVER THE WESTERN CWA. APPEARS YET ANOTHER S/W WILL ROTATE THRU ON WED PROVIDING MORE LIFT AND ENHANCED CONVERGENCE ESPCLY OVER THE WEST WHERE WILL UP POPS TO LIKELYS WITH CHANCE/HIGH CHANCE ELSEWHERE. SHOULD SEE COVERAGE TAPER OFF WITH LOSS OF HEATING WED NIGHT AS SUPPORT FADES AND UPPER LOW WIGGLES A BIT FARTHER TO THE NORTH. TEMPERATURES SHOULD CONTINUE TO BE PLEASANT FOR LATE JULY RUNNING SOMEWHAT BELOW CLIMO FOR HIGHS...MAINLY UPPER 70S. LOWS RUNNING NEAR CLIMO...UPPER 50S TO LOW-MID 60S. && .LONG TERM /THURSDAY THROUGH MONDAY/... INFLUENCE OF THE UPPER LOW BEGINS TO WANE LATER IN THE WEEK AS THE SYSTEM CONTINUES A SLOW RETROGRESSION TO THE NORTHWEST. NCEP EXTENDED DISCUSSION FAVORS THE ECMWF IN THE 3-5 DAY PERIOD WHICH HAS THE UPPER LOW OVER THE LOWER PENINSULA OF MI BY MIDDAY THUR WHICH IS ACTUALLY IN VERY GOOD AGREEMENT WITH THE DGEX AND GFS. THIS WILL MAINTAIN THE SW FLOW ACROSS THE REGION WITH CHANCES FOR AT LEAST DIURNAL CONVECTION EACH DAY. WARMTH AND HUMIDITY WILL BE MORE TYPICALLY JULY-LIKE BY THIS TIME WITH HIGHS BACK NEAR NORMAL. UPPER LOW FILLS AND OPENS TO A BROAD TROF BY THE WEEKEND BUT 5H WEAKNESS PERSISTS OVER THE EASTERN US WHICH WILL KEEP INTENSE HEAT WELL TO THE WEST AND MAINTAIN A FAIRLY MOIST PATTERN ACROSS THE CWA. A FRONTAL BOUNDARY APPROACHING OVER THE WEEKEND MAY ACT TO ENHANCE CONVECTIVE POTENTIAL BUT TOO EARLY TO FORECAST TIMING/INTENSITY WITH ANY DEGREE OF CERTAINTY. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... SHRA/TSRA CONTINUE TO DEVELOP AND PERSIST ACROSS PORTIONS OF THE WEST EARLY THIS MORNING AS NEXT WAVE OF UPPER ENERGY SLIDES AROUND UPPER LOW. GIVEN COVERAGE IN WVA WILL NEED TO INCLUDE VICINITY/TEMPO MENTION FOR MVFR LEVEL RESTRICTIONS IN CONVECTION THRU AT LEAST MID MORNING. ELSEWHERE MAINLY VFR TO INIT WITH ONLY ISOLATED -SHRA EXPECTED THRU LATE MORNING. NEXT S/W WILL ARRIVE THIS AFTERNOON WITH MORE WIDESPREAD SHRA/TSRA ESPCLY ACROSS THE WEST BUT AT LEAST SCATTERED ACROSS EASTERN SITES. APPEARS COVERAGE ENOUGH TO KEEP TRANSITION FROM VICINITY TO PREVAILING MVFR/IFR CONDITIONS THIS AFTERNOON INTO EARLY EVENING MOST SITES. SHRA MAY TEND TO LINGER MUCH OF THE EVENING AND EVEN OVERNIGHT ACROSS THE MOUNTAINS AS MORE UPPER LEVEL ENERGY ARRIVES. HOWEVER FOR NOW PLANNING TO END PRECIP MENTION PRIOR TO MIDNIGHT...AND INTRO MORE FOG ESPCLY LWB/LYH WHERE A PERIOD OF IFR POSSIBLE BY 12Z WEDNESDAY. THE UPPER LOW SLIDES TO THE NW INTO THE OH VALLEY OVER THE NEXT DAY OR TWO WHICH WILL ALLOW WINDS TO BECOME MORE SW WITH INCREASING MOISTURE AND SHORT-WAVE ENERGY ROUNDING THE UPPER LOW. THIS WILL INCRS THE POPS AGAIN FOR WED WITH POSSIBLE IFR CIGS/VSBYS IN ANY STORMS THAT DEVELOP NEAR TERMINALS. HIGHER THAN CLIMO CHANCES FOR PRECIP WILL CONTINUE MUCH OF THE LATE WEEK PERIOD AS CHANGES IN THE UPPER PATTERN ARE SLOW TO OCCUR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH/PC/RCS LONG TERM...JH/PC/RCS AVIATION...JH/KM
Hazardous weather outlook, Jul 24, 4:00 AM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 400 AM EDT TUE JUL 24 2007 NCZ001>003-018-019-VAZ007-009>020-022>024-032-WVZ042>045-250800- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-SUMMERS-MONROE- GREENBRIER- 400 AM EDT TUE JUL 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT BANDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW OF THE STRONGER STORMS COULD CONTAIN HAIL AS WELL AS VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ033>035-043>047-058-059-250800- STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 400 AM EDT TUE JUL 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:55 AM EDT | Severe Thunderstorm Warning | RNK | Summers | 50 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.